Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 129, NWS Columbia, SC

July 7, 2017Aiken County, Barnwell County, Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 7, 2017, 6:55 PM EDT for Aiken County, Barnwell County, Orangeburg County, South Carolina. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2017, 6:55 PM EDT (22:55 UTC)
Expired
Jul 7, 2017, 7:39 PM EDT
In force
44 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Aiken County, SC, Barnwell County, SC, Orangeburg County, SC

The radar

The Columbia radar (KCAE), 50 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 7:00 PM EDTTSTM WND DMG3 Ene Windsor, SCPUBLIC REPORTED A TREE DOWN ALONG WITH SEVERAL LARGE BRANCHES NEAR THE INTERSECTION OF CENTERWOOD ROAD AND WINDSOR ROAD.
Jul 7, 7:00 PM EDTHAIL 0.253 Ene Windsor, SCPUBLIC REPORTED DIME TO QUARTER SIZE HAIL AND VERY STRONG WINDS THAT DOWNED SOME LIMBS IN THE YARD. THIS OCCURRED NEAR THE INTERSECTION OF CENTERWOOD ROAD AND WINDSOR ROAD.
Jul 7, 7:00 PM EDTHAIL 13 Ene Windsor, SCPUBLIC REPORTED DIME TO QUARTER SIZE HAIL AND VERY STRONG WINDS THAT DOWNED SOME LIMBS IN THE YARD. THIS OCCURRED NEAR THE INTERSECTION OF CRESTWOOD ROAD AND WINDSOR ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1018 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1018 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1258 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

488 
WUUS52 KCAE 072255
SVRCAE
SCC003-011-075-080000-
/O.NEW.KCAE.SV.W.0129.170707T2255Z-170708T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
655 PM EDT FRI JUL 7 2017

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Northeastern Barnwell County in central South Carolina...
  East central Aiken County in central South Carolina...
  Northwestern Orangeburg County in central South Carolina...

* Until 800 PM EDT

* At 654 PM EDT, a severe thunderstorm was located 7 miles northwest
  of Williston, or 13 miles east of Aiken, moving northeast at 15
  mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Wagener, Springfield, Salley, Neeses, Perry, Livingston and
  Windsor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3340 8157 3353 8163 3370 8130 3366 8121
      3366 8117 3347 8105
TIME...MOT...LOC 2254Z 244DEG 14KT 3349 8150 

HAIL...0.88IN
WIND...60MPH
 
$$

RC
2 follow-up statements
047 
WWUS52 KCAE 072325
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
725 PM EDT FRI JUL 7 2017

SCC003-011-075-080000-
/O.CON.KCAE.SV.W.0129.000000T0000Z-170708T0000Z/
Barnwell SC-Aiken SC-Orangeburg SC-
725 PM EDT FRI JUL 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR NORTHEASTERN BARNWELL...EAST CENTRAL AIKEN AND NORTHWESTERN
ORANGEBURG COUNTIES...

At 725 PM EDT, a severe thunderstorm was located 16 miles north of
Williston, or 20 miles southeast of Batesburg, moving northeast at 25
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Wagener, Springfield, Salley, Neeses, Perry, Livingston and Windsor. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3353 8163 3370 8130 3366 8121 3366 8117
      3347 8105 3340 8157
TIME...MOT...LOC 2325Z 234DEG 20KT 3364 8137 

HAIL...0.88IN
WIND...60MPH
 
$$

RC
826 
WWUS52 KCAE 072339
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
739 PM EDT FRI JUL 7 2017

SCC003-011-075-072347-
/O.CAN.KCAE.SV.W.0129.000000T0000Z-170708T0000Z/
Barnwell SC-Aiken SC-Orangeburg SC-
739 PM EDT FRI JUL 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BARNWELL...EAST
CENTRAL AIKEN AND NORTHWESTERN ORANGEBURG COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds are 
still possible with this thunderstorm, and there are still severe 
storms in other portions of Aiken County.

LAT...LON 3353 8163 3370 8130 3366 8121 3366 8117
      3347 8105 3340 8157
TIME...MOT...LOC 2331Z 244DEG 14KT 3364 8156 

$$

RC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:42 PM EDT, 4 hours 13 minutes earlier.

Area forecast discussion, Jul 7, 2:42 PM EDT, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
242 PM EDT Fri Jul 7 2017

.SYNOPSIS...
Bermuda high pressure will continue from the
Western Atlantic into the Gulf of Mexico with a lee-side
trough across the Carolinas into Central Georgia today.
Temperatures will continue above normal through Saturday.
A cold front will move through the area Saturday night, then
return north as a warm front early next week. This could result
in increased rain chances across the area.

&&

.NEAR TERM /THROUGH TONIGHT/...
Upper level ridge was off the FL coast with the long wave trough
over the Great Lakes and Ohio valley shifting to the east. Models
consistent with surface trough across the area with air mass
moderately to strongly unstable this afternoon due to steep low
level lapse rates. Moderately strong deep layer shear. Moisture
remains shallow but precipitable water 1.50 to 2.00 inches.
Short wave trough over the mountains early this afternoon
expected to move through the area tonight...providing enough
lift for at least scattered thunderstorms. Forcing and low
level convergence appears strongest in the north Midlands
although stronger instability in the south. Storm mode appears
to be multicell clusters with a few pulse storms possible as
well. Damaging wind threat due to strong evaporational cooling
potential associated with dry air aloft. Storms should begin to
develop early this afternoon and diminish during the overnight
hours.

Temperatures continue to be above normal in the mid to upper 90s and
low tonight in the low to mid 70s

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
A weak frontal boundary will approach the region from the
northwest on Saturday and move into the forecast area Saturday
evening/night where it will linger through the overnight period.
Models also show shortwave energy entering the forecast area
Saturday evening and continuing into Saturday night. Convection
is expected to initialize during the early afternoon as
temperatures once again rise into the lower to middle 90s. The
focus is expected to be east during the afternoon near the
surface trough. The deepest moisture will also be in the eastern
portion of the area, with model PWAT values just over 2 inches
there. Forcing from the front and shortwave will allow
convection to continue Saturday night and into the overnight
period with the focus further north and west. The area is
currently outlooked in the Marginal Risk category for severe
weather from the Storm Prediction Center. Instability appears
moderate to strong with model LI values around -6 and CAPE near
2500 J/kg. Models show instability persisting into the overnight
period. Damaging winds will be the greatest threat given model
DCAPE values near 1300 J/kg.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
A broad upper trough will continue over the eastern CONUS
through much of the long term period. Moisture will remain deep
across the area with PWAT values around 2.0 inches. The weak
frontal boundary is expected to linger in the eastern part of
the forecast area Sunday and Monday before becoming diffuse. The
boundary will be a focus for convection with the eastern
portion of the forecast area being favored both days. Expect
mainly diurnally driven convection through the remainder of the
period so have continued with chance pops each day. High
temperatures will generally be in the lower to middle 90s
through the period with overnight lows in the lower to middle
70s.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Surface trough remains in the area with moderate to strong
instability this afternoon. Convection developing this
afternoon expected to continue into tonight as an upper level
disturbance crosses the region.

Confidence too low to include flight restrictions attm...
so have continued with VCTS at all sites. Strong thunderstorms
are possible with strong and erratic winds. Convection will
diminish tonight. Outside of storms...winds will be westerly
with speeds 10 to 15 knots and gusts up to 20 knots through the
daylight hours. Should see convection developing again
Saturday afternoon.

EXTENDED AVIATION OUTLOOK...Restrictions possible each day in
late night/early morning stratus/fog, along with scattered
mainly afternoon and evening thunderstorms.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 7, 6:47 AM EDT, 12 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
647 AM EDT Fri Jul 7 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-081100-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
647 AM EDT Fri Jul 7 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

An isolated thunderstorm could reach severe limits this afternoon
and evening, more likely northern areas. Damaging wind gusts will be
the primary hazard with any severe thunderstorm.

Afternoon heat index values near 105.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered mainly afternoon and evening thunderstorms are expected
Saturday and an isolated thunderstorm could reach severe limits.
Damaging wind gusts will be the primary hazard with any severe
thunderstorm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 7, 2:27 PM EDT, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Columbia SC
227 PM EDT FRI JUL 7 2017

SCZ020-026-071915-
Newberry-Saluda-
227 PM EDT FRI JUL 7 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NEWBERRY AND
NORTHERN SALUDA COUNTIES...

At 226 PM EDT, a strong thunderstorm was located over Greenwood State
Park, or 9 miles east of Greenwood, moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Newberry, Saluda, Prosperity, Silverstreet and Chappells.

If you are on or near the lower end of Lake Greenwood, get out of
the water and move indoors or inside a vehicle. Remember, lightning
can strike out to 10 miles from the parent thunderstorm. If you can
hear thunder, you are close enough to be struck by lightning. Move
to safe shelter now! Do not be caught on the water in a thunderstorm.

LAT...LON 3425 8191 3429 8190 3427 8153 3393 8165
      3406 8194 3409 8192 3410 8190 3413 8187
      3415 8190 3418 8190 3418 8192 3419 8192
      3420 8194
TIME...MOT...LOC 1826Z 281DEG 30KT 3420 8200

LCV
Local storm report, Jul 7, 3:00 PM EDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
300 PM EDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     CHAPPELLS               34.18N 81.86W
07/07/2017                   NEWBERRY           SC   LAW ENFORCEMENT

            SHERIFFS DEPARTMENT REPORTED SEVERAL TREES
            DOWN ACROSS NORTHWEST NEWBERRY COUNTY. A
            COUPLE OF LARGE TREES DOWN NEAR THE TOWN OF
            CHAPPELLS.

&&

LCV
Special weather statement, Jul 7, 3:04 PM EDT, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Columbia SC
304 PM EDT FRI JUL 7 2017

SCZ020-021-026>028-071930-
Fairfield-Lexington-Newberry-Richland-Saluda-
304 PM EDT FRI JUL 7 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FAIRFIELD...
SOUTHEASTERN NEWBERRY...NORTHWESTERN LEXINGTON...EAST CENTRAL SALUDA
AND NORTHWESTERN RICHLAND COUNTIES...

At 304 PM EDT, a strong thunderstorm was located 8 miles southeast of
Prosperity, or 14 miles north of Batesburg, moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Columbia, Irmo, St. Andrews, Chapin, Little Mountain, Peak, Seven
Oaks and Lake Murray Of Richland.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are on or near Lake Murray, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 3399 8152 3416 8159 3431 8122 3402 8111
TIME...MOT...LOC 1904Z 250DEG 22KT 3410 8148

HC
Local storm report, Jul 7, 4:48 PM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
448 PM EDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     7 S RIDGE SPRING        33.75N 81.64W
07/07/2017                   AIKEN              SC   EMERGENCY MNGR

            REPORTED A COUPLE OF TREES DOWN IN THE FAR
            NORTHERN PORTION OF THE COUNTY PER FIRE
            DEPARTMENT. ALSO, NUMEROUS SMALL LIMBS AND
            DEBRIS ON ROADWAY NEAR HIGHWAY 1 AND KEYS
            POND ROAD.

&&

LCV
Special weather statement, Jul 7, 6:28 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Columbia SC
628 PM EDT FRI JUL 7 2017

GAZ063>065-SCZ030-072300-
Richmond-McDuffie-Columbia-Aiken-
628 PM EDT FRI JUL 7 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL COLUMBIA...
MCDUFFIE...RICHMOND AND AIKEN COUNTIES...

At 628 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Gloverville to near Gibson. Movement
was northeast at 15 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Aiken, North Augusta, Grovetown, Evans, Thomson, Augusta, Martinez,
Clearwater, Fort Gordon, Belvedere, Hephzibah, Harlem, New Ellenton,
Jackson, Gloverville, Burnettown, Wagener, Blythe, Dearing and Perry.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Report large hail...
damaging winds or flooding to local law enforcement. Send reports by
Facebook or Twitter to NWSColumbia, e-
mail us at caewx@noaa.gov or call 803-234-4115.

LAT...LON 3359 8228 3356 8211 3352 8201 3374 8173
      3383 8158 3373 8148 3364 8122 3325 8174
      3329 8203 3328 8214 3330 8217 3327 8227
      3331 8234 3331 8239 3334 8244 3335 8255
      3341 8255 3349 8260
TIME...MOT...LOC 2228Z 244DEG 14KT 3348 8178 3326 8253

RC
Local storm report, Jul 7, 6:54 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
654 PM EDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             6 SSW PINEWOOD          33.66N 80.51W
07/07/2017  E1.75 INCH       SUMTER             SC   PUBLIC

            REPORTED STRONG WINDS AROUND 35 TO 40 MPH
            ALONG WITH HAIL THAT WAS UP TO GOLF BALL
            SIZE NEAR PACKS LANDING ON LAKE MARION.

&&

LCV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 1:30 PM EDTSpecial Weather StatementCAEMcCormick45 min
Jul 7, 2:23 PM EDTSpecial Weather StatementCAEMcCormick22 min
Jul 7, 2:27 PM EDTSpecial Weather StatementCAESaluda48 min
Jul 7, 2:33 PM EDTSevere Thunderstorm WarningCAENewberry, Saluda42 min
Jul 7, 2:37 PM EDTSevere Thunderstorm WarningCAEMcCormick53 min
Jul 7, 3:04 PM EDTSpecial Weather StatementCAENewberry26 min
Jul 7, 3:41 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Lexington, Orangeburg49 min
Jul 7, 4:51 PM EDTSevere Thunderstorm WarningCAEOrangeburg54 min
Jul 7, 6:25 PM EDTSevere Thunderstorm WarningCAEClarendon, Sumter50 min
Jul 7, 6:28 PM EDTSpecial Weather StatementCAEAiken32 min
Jul 7, 7:32 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington58 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.